Oklahoma, 2009

Tornado and Flash Flooding in Oklahoma, February 10, 2009

February 10, 2009 · NWS TSA · 37 events in 13 counties and zones

Severe thunderstorms occurred across a large part of eastern Oklahoma during the afternoon and evening hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$299,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across a large part of eastern Oklahoma during the afternoon and evening hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 10, 2:38 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 10, 2:38 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CST TUE FEB 10 2009

.DISCUSSION...
SPRING-LIKE CONDITIONS ACROSS THE REGION WILL LEAD TO A SPRING-LIKE
SEVERE WEATHER EVENT SHORTLY. STRONG THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP ACROSS CENTRAL OKLAHOMA. A TORNADO WATCH IS
CURRENTLY IN THE PROCESS OF BEING ISSUED FOR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

AS A STRONG UPPER SYSTEM APPROACHES THE REGION... EFFICIENT LOW
LEVEL MOISTURE ADVECTION HAS BEEN UNDERWAY. AS OF EARLY TUESDAY
AFTERNOON... 60 DEGREE DEWPOINTS HAVE MADE IT AS FAR NORTH AS
INTERSTATE 40. CLOUD COVER BROKE EARLY ACROSS MUCH OF CENTRAL AND
NORTHEAST OKLAHOMA TODAY. CLIMBING SURFACE TEMPERATURES IN THESE
AREAS HAVE ADDED TO AN ALREADY UNSTABLE ENVIRONMENT. MEANWHILE...
WARM ADVECTION SHOWERS HAVE INTENSIFIED ACROSS SOUTHEAST OKLAHOMA.

AS THE UPPER SYSTEM AND ASSOCIATED SURFACE FEATURES GET CLOSE TO THE
REGION LATE THIS AFTERNOON AND EVENING... SHEAR WILL INCREASE
DRAMATICALLY... PROVIDING A VERY FAVORABLE ENVIRONMENT FOR
SUPERCELLS. ALL MODES OF SEVERE WEATHER CAN BE EXPECTED WITH THIS
EVENT. TORNADOES WILL BE MORE LIKELY EARLY IN THE EVENT WITH ANY
DISCREET SUPERCELLS. OVERNIGHT... A MOSTLY LINEAR CONVECTIVE MODE
IS EXPECTED TO DEVELOP... WITH STRAIGHT-LINE WINDS AND HAIL THE
PRIMARY THREATS... ALTHOUGH BRIEF SPIN-UPS WILL REMAIN POSSIBLE.
HEAVY RAINFALL IS ALSO LIKELY... WITH 2 TO 3 INCH TOTALS COMMON
ACROSS THE EASTERN PORTION OF THE FORECAST AREA. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. WILL BE ISSUING A FLASH FLOOD WATCH FOR OUR
ARKANSAS COUNTIES AND SOUTHEAST OKLAHOMA COUNTIES.
AS THE UPPER LOW DEPARTS TOMORROW... WRAPAROUND MOISTURE AND
INSTABILITY WILL PROVIDE A CHANCE FOR LINGERING SHOWERS IN COLD AIR
ACROSS THE NORTH. IN THE WAKE OF THE SYSTEM... TEMPERATURES WILL
CONTINUE ABOVE NORMAL. A WEAKER UPPER LOW TRAVERSING THE CENTRAL
PLAINS TOWARD THE END OF THE WEEK WILL PROVIDE ANOTHER CHANCE FOR
SHOWER ACTIVITY FRIDAY. IT WILL ALSO PUSH A COLD FRONT ACROSS THE
AREA... BRINGING BELOW NORMAL TEMPERATURES BACK FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  57  36  62 /  90  50   0  10
FSM   47  58  35  66 / 100  40   0  10
MLC   49  60  36  62 /  90  30   0  10
BVO   44  55  30  64 /  90  60   0  10
FYV   46  52  31  60 / 100  60   0  10
BYV   46  49  33  58 / 100  70   0  10
MKO   46  56  34  62 /  90  50   0  10
MIO   46  52  34  62 / 100  70   0  10
F10   45  57  35  62 /  90  40   0  10
HHW   50  67  39  62 /  90  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...02
LONG TERM....06
Hazardous weather outlook, Feb 10, 12:54 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CST TUE FEB 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CST TUE FEB 10 2009

...SEVERE WEATHER WILL IMPACT THE AREA LATER THIS AFTERNOON AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA....EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
ONSET...AFTER 3 PM.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.

HEAVY RAIN AND FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 PM.

AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA..WEST CENTRAL
                                AND NORTHWEST ARKANSAS.

DISCUSSION...
WIDESPREAD SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.
ALL MODES OF SEVERE WEATHER INCLUDING TORNADOES...DAMAGING WINDS...
AND HAIL WILL BE POSSIBLE. THE RISK OF SEVERE WEATHER WILL
INCREASE DURING THE AFTERNOON...AS STORM INITIATION HAS BEEN
NOTED OVER NORTH CENTRAL OKLAHOMA. OVERALL SEVERE POTENTIAL WILL
PEAK DURING THE EVENING INTO THE EARLY MORNING HOURS. INITIAL
STORMS THAT DEVELOP IN A MORE FAVORABLE ENVIRONMENT ACROSS
SOUTHEAST OKLAHOMA WILL HAVE THE HIGHEST TORNADIC POTENTIAL...AS
LOCATIONS MAINLY SOUTH OF A LINE FROM MCALESTER TO FORT SMITH WILL
HAVE THE GREATEST COMBINATION OF INSTABILITY AND SHEAR. AS THE
EVENT DEVELOPS INTO THE OVERNIGHT HOURS...A LARGE AND DAMAGING
SQUALL LINE IS LIKELY TO SWEEP ACROSS THE AREA. A TORNADIC THREAT
WILL ALSO CONTINUE DURING THIS TIME FRAME...WITH AN INCREASING RISK
OF DAMAGING STRAIGHT LINE WINDS.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS ARE LIKELY WITH
WIDESPREAD 1 TO 2 INCHES AMOUNTS EXPECTED WITH LOCALLY HIGHER AMOUNTS
EXCEEDING 3 OR 4 INCHES POSSIBLE. THIS WILL RAISE THE RISK OF
FLASH FLOODING.. ESPECIALLY OVER PORTIONS OF NORTHWEST AND WEST
CENTRAL ARKANSAS...AND PORTIONS OF SOUTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON THROUGH
TONIGHT. SPOTTER COORDINATION SHOULD BE CLOSELY MONITORED AS STORM
MOTIONS OF 40 MPH OR GREATER WILL MAKE SPOTTING DIFFICULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY AND SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY WEDNESDAY BEFORE ENDING FROM
WEST TO EAST. INCREASING WINDS BY WEDNESDAY INTO THURSDAY WILL
RAISE THE FIRE WEATHER POTENTIAL AS GRASSES WILL DRY QUICKLY
DESPITE THE PREVIOUS RAINS. A COOL DOWN TO MORE SEASONABLE
TEMPERATURES IS EXPECTED BY LATE WEEK...ALONG WITH CHANCES FOR
RAIN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 10, 2:10 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
210 PM CST TUE FEB 10 2009

OKZ049-073-075-102045-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
210 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN PITTSBURG...NORTHERN PUSHMATAHA AND SOUTHWESTERN
     LATIMER

AT 210 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF DUNBAR...MOVING NORTH AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...YANUSH...HIGGINS...DAMON...GOWEN...
STANLEY...DUNBAR AND SARDIS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3496 9546 3486 9520 3441 9547 3448 9567
TIME...MOT...LOC 2010Z 202DEG 48KT 3453 9553

The radar

The Western Arkansas radar (KSRX), 106 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

25 hail, 6 thunderstorm wind, 4 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Pittsburg

When
February 10, 3:04 PM CST
Where
Pittsburg County, Featherston
Measured
0.88 in hail
Reported by
Public
Coordinates
35.070, -95.500

Hail, Pittsburg

When
February 10, 3:06 PM CST
Where
Pittsburg County, 3 mi SSW of Quinton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.080, -95.390

Hail, Haskell

When
February 10, 3:17 PM CST
Where
Haskell County, 2 mi W of Enterprise
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.220, -95.415

Hail, Latimer

When
February 10, 3:25 PM CST
Where
Latimer County, Red Oak
Measured
0.88 in hail
Reported by
Public
Coordinates
34.950, -95.080

Hail, Sequoyah

When
February 10, 4:17 PM CST
Where
Sequoyah County, 2 mi N of Roland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.449, -94.520

Hail, Sequoyah

When
February 10, 4:23 PM CST
Where
Sequoyah County, Muldrow
Measured
1.75 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.420, -94.600

Tornado, Pawnee

When
February 10, 4:35 PM CST to 4:37 PM CST
Where
Pawnee County, 3 mi SSW of Pawnee to 0.5 mi S of Pawnee
Rating
EF0
Path length
2.6 mi
Path width
400 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.290, -96.821

A tornado destroyed a barn, damaged several homes, and blew down power poles.

Thunderstorm Wind, Pawnee

When
February 10, 4:38 PM CST
Where
Pawnee County, 1 mi S of Pawnee
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
36.316, -96.800

Thunderstorm winds estimated at 80 miles an hour overturned a single wide mobile home and did extensive damage to a double wide mobile home.

Hail, McIntosh

When
February 10, 4:38 PM CST
Where
McIntosh County, 4 mi E of Checotah
Measured
0.75 in hail
Reported by
Public
Coordinates
35.430, -95.449

Thunderstorm Wind, McIntosh

When
February 10, 4:38 PM CST
Where
McIntosh County, 4 mi E of Checotah
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.430, -95.449

Thunderstorm winds estimated at 80 miles an hour blew the roof off a chicken house.

Thunderstorm Wind, Pawnee

When
February 10, 4:50 PM CST
Where
Pawnee County, 3 mi ENE of Pawnee
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.347, -96.750

The Oklahoma mesonet site near Pawnee recorded a 62 mile an hour wind gust.

Thunderstorm Wind, Pawnee

When
February 10, 5:01 PM CST
Where
Pawnee County, Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.330, -96.800

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Pawnee

When
February 10, 5:01 PM CST
Where
Pawnee County, 1 mi N of Pawnee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.344, -96.800

Hail, Osage

When
February 10, 5:25 PM CST
Where
Osage County, 4 mi N of Hominy
Measured
2.5 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.478, -96.400

Hail, Osage

When
February 10, 5:30 PM CST
Where
Osage County, Wynona
Measured
2.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.550, -96.330

Hail, Osage

When
February 10, 5:40 PM CST
Where
Osage County, Pawhuska
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -96.330

Hail, Osage

When
February 10, 5:44 PM CST
Where
Osage County, Nelagoney
Measured
2.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.630, -96.230

Hail, Osage

When
February 10, 5:45 PM CST
Where
Osage County, Pawhuska
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.670, -96.330

Hail, Osage

When
February 10, 5:51 PM CST
Where
Osage County, Okesa
Measured
4.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
36.720, -96.130

Softball size hail damaged cars and roofs of buildings.

Hail, Osage

When
February 10, 5:57 PM CST
Where
Osage County, 4 mi S of Pawhuska
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.612, -96.330

Hail, Washington

When
February 10, 6:20 PM CST
Where
Washington County, Copan
Measured
1.75 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.900, -95.930

Hail, Osage

When
February 10, 6:20 PM CST
Where
Osage County, 2 mi N of Okesa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.749, -96.130

Hail, Washington

When
February 10, 6:22 PM CST
Where
Washington County, 3 mi N of Bartlesville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.793, -96.000

Hail, Washington

When
February 10, 6:30 PM CST
Where
Washington County, 2 mi N of Dewey
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
36.829, -95.930

Hail, Nowata

When
February 10, 6:50 PM CST
Where
Nowata County, Wann
Measured
0.88 in hail
Reported by
Post Office
Coordinates
36.920, -95.800

Hail, Washington

When
February 10, 7:07 PM CST
Where
Washington County, Ramona
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.530, -95.920

Hail, Creek

When
February 10, 7:12 PM CST
Where
Creek County, Bristow
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.830, -96.380

Flash Flood, Pawnee

When
February 10, 7:30 PM CST to 8:30 PM CST
Where
Pawnee County, 5 mi NNE of Pawnee
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.397, -96.766

Heavy rain caused water to flow over rural roads.

Flash Flood, Osage

When
February 10, 7:45 PM CST to 9:45 PM CST
Where
Osage County, 5 mi E of Fairfax
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
36.570, -96.610

Heavy rain caused water to flow over numerous county roads.

Lightning, Creek

When
February 10, 7:55 PM CST
Where
Creek County, Kellyville
Property damage
$13,000
Reported by
Newspaper
Coordinates
35.950, -96.220

Lightning struck an oil tank and caused a fire. The fire burned the oil in the tank and severely damaged the tank itself.

Thunderstorm Wind, Okfuskee

When
February 10, 8:05 PM CST
Where
Okfuskee County, 5 mi W of Okemah
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.430, -96.389

Thunderstorm winds estimated at 70 miles an hour blew the roof off a barn.

Thunderstorm Wind, Ottawa

When
February 10, 8:30 PM CST
Where
Ottawa County, 4 mi SE of Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.839, -94.829

Thunderstorm winds estimated at 70 miles an hour blew down power lines and power poles.

Flash Flood, Washington

When
February 10, 9:15 PM CST to 10:15 PM CST
Where
Washington County, 2 mi N of Bartlesville to 2 mi S of Bartlesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.779, -96.000

Heavy rain caused water to flow over some low lying roads.

Flash Flood, Nowata

When
February 10, 10:10 PM CST to 10:45 PM CST
Where
Nowata County, 1 mi N of Wann to 3 mi S of Wann
Cause
Heavy Rain
Reported by
Public
Coordinates
36.934, -95.800

Heavy rain caused water to flow over rural roads near Wann.

Hail, Sequoyah

When
February 10, 10:28 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.470, -94.800

Hail, Latimer

When
February 10, 10:34 PM CST
Where
Latimer County, Wilburton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.920, -95.320

Hail, Le Flore

When
February 10, 11:28 PM CST
Where
Le Flore County, Poteau
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.050, -94.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155067, 155068, 155070, 155069, 155071, 155072, 156461, 155076, 155077, 155078, 155079, 155080, 155081, 155084, 155086, 155087, 155088, 155254, 155256, 155257, 155260, 155261, 155262, 155264, 155266, 155267, 155270, 155271, 155272, 156188, 155273, 155275, 155276, 155499, 155500, 155501, 155503.